Texas, 2021

Flash Flooding and Hail in Texas, May 26, 2021

May 26, 2021 · NWS SHV · 3 events in 1 county or zone

Following a decaying complex of showers and thunderstorms that moved east across East Texas, extreme Southwest Arkansas, and Northwest Louisiana during the afternoon and evening on May 25th, additional showers and thunderstorms redeveloped across portions of extreme Northeast Texas and Southwest Arkansas during the late evening through the early morning hours of May 26th, along and ahead of a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Following a decaying complex of showers and thunderstorms that moved east across East Texas, extreme Southwest Arkansas, and Northwest Louisiana during the afternoon and evening on May 25th, additional showers and thunderstorms redeveloped across portions of extreme Northeast Texas and Southwest Arkansas during the late evening through the early morning hours of May 26th, along and ahead of a shortwave trough and associated weak surface front that moved into these areas. A very moist air mass was present as these showers and thunderstorms developed, with these storms redeveloping and moving over the same areas of Bowie County in Northeast Texas and Miller County in Southwest Arkansas. Widespread rainfall amounts of three to six inches fell over these areas during the early morning hours of the 26th, resulting in extensive flash flooding especially throughout the city of Texarkana. These storms finally diminished shortly after daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 12:08 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 26, 12:08 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
108 AM CDT Wed May 26 2021

.AVIATION...
For the 26/06z TAFs, a band of thunderstorms has rapidly developed
over Northeast Texas and Southwest Arkansas affecting KTXK. These
storms should continue moving eastward eventually affecting KELD.
Additional development of this convective complex is expected
early in the period as it finally turns to the southeast and moves
into Northwest and Northern Louisiana by sunrise. These storms
should dissipate or move south of the Louisiana TAF sites before
26/17z, but scattered convection may develop in areas untouched by
the early morning storms, especially in East Texas south of
Interstate 30. Any afternoon storms which do develop should
dissipate by 27/02z.

Flight conditions will be highly variable, but MVFR/IFR ceilings
should develop at most terminals early this TAF cycle. A slow
improvement is expected after sunrise but the clouds should lift
back into the VFR range by early afternoon in most locations. The
clouds should continue to scatter out through the remainder of the
period.

CN

&&

.PREV DISCUSSION... /issued 932 PM CDT Tue May 25 2021/

UPDATE...

As expected, losing rainfall intensity across North Central and
Northeast Louisiana attm but coverage still justifies likely pops
for a few more hours this evening before we lose coverage with
lower pops after midnight.

Satellite and regional radar mosaics continue to show a spin in
the mid-levels of the atmosphere indicative of an area of
vorticity or an MCV across Southeast Oklahoma. This feature this
evening has been responsible for convection just north of the
Middle Red River Valley which has resulted in some flooding
issues. HRRR, WRF and 00z NAM are all hinting at renewed
convection late tonight further south or across the Middle Red
River Valley of Northeast Texas, Southeast Oklahoma into Southwest
Arkansas with the aid of a nocturnal southwesterly low level jet
in the neighborhood of 25-30kts. This should be enough given the
high pwat atmosphere we have in place for redevelopment of at
least scattered convection late tonight across our north and
northwest with this convection propagating southeast towards
sunrise. Given pwats near 2 inches across this region, not to
mention very saturated soils, cannot rule out some excessive heavy
rainfall across portions of Southeast Oklahoma and/or Southwest
Arkansas late tonight.

Also adjusted rain chances on Wednesday assuming we get the late
night convection with its remnants moving southeast through
northern and northeastern Louisiana during the post dawn hours
Wednesday with more in the way of widely scattered convection
elsewhere tied to daytime heating.

Given the rain cooled airmass currently residing over much of our
region, overnight lows have already been surpassed so had to lower
temperatures slightly with the idea that they will not move much
more overnight.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  70  89  72 /  40   0   0  10
MLU  88  70  90  71 /  50   0  10  10
DEQ  85  69  87  69 /  40  10  10  50
TXK  86  71  88  71 /  50  10  10  30
ELD  88  68  90  69 /  50  10  10  20
TYR  86  71  88  72 /  30   0   0  10
GGG  85  69  87  71 /  30   0   0  10
LFK  87  69  88  71 /  30   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/16
Hazardous weather outlook, May 25, 1:53 PM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
253 PM CDT Tue May 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-262000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
253 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread showers and thunderstorms are likely this afternoon
through early this evening. A few storms could produce strong
gusty winds, locally heavy rain, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for showers and thunderstorms continue into Wednesday as
a weak upper level low moves across the region. Dry and very warm
conditions are expected on Thursday, but showers and thunderstorms
will return starting late Thursday night and continue on through
Friday and Saturday in association with a late spring season cold
front followed by a strong upper level disturbance. A few storms
could produce gusty winds and locally heavy rain, while isolated
flash flooding cannot be ruled out. More favorable weather will
return on Sunday through the Memorial Day holiday with very low
rain chances.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

19

The radar

The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Bowie

When
May 26, 1:20 AM CST
Where
Bowie County, 0.51 mi W of Wake
Measured
0.88 in hail
Reported by
Public
Coordinates
33.421, -94.109

Nickel size hail fell in the Wake Village community.

Flash Flood, Bowie

When
May 26, 1:30 AM CST to 3:00 AM CST
Where
Bowie County, 2.76 mi ESE of De Kalb to 1.11 mi SSW of Woodstock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.487, -94.575

Widespread flash flooding across much of Bowie County and the Texas side of Texarkana resulted in the closure of numerous roads. A few water rescues were also needed from stranded vehicles. Water entered several structures throughout the county as well.

Flash Flood, Bowie

When
May 26, 1:30 AM CST to 3:00 AM CST
Where
Bowie County, 1.53 mi SSE of Eylau to 1.52 mi S of Wamba
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.378, -94.115

On the Texas side of Texarkana, 7th Street was covered in high water along an extended stretch of the roadway. West 7th Street was closed at the Kansas City Southern underpass, the 40th Street and Potomac Street intersection, and Summerhill Road at Galleria Oaks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952668, 952670, 952694.